California, 2005

Hail in California, September 26, 2005

September 26, 2005 · NWS STO · 1 event in 1 county or zone

Quarter-sized hail reported by spotter in Groveland. Half-inch hail fell in Big Oak Flat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Quarter-sized hail reported by spotter in Groveland. Half-inch hail fell in Big Oak Flat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Sep 26, 2:00 PM PST, 4 hours 8 minutes earlier.

Area forecast discussion, Sep 26, 2:00 PM PST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PDT MON SEP 26 2005

.DISCUSSION...
A CUT-OFF UPPER LOW PRESSURE CENTER WHICH IS CIRCULATING OFF THE
SOUTHERN  CALIFORNIA COAST IS ENTRAINING SUBTROPICAL MOISTURE IN
THROUGH OUR COUNTY WARNING AREA OF RESPONSIBILITY. THIS HAS ONLY
AMOUNTED TO A FEW OF HUNDREDTHS OF AN INCH OVER A HANDFUL OF THE
HIGHER ELEVATION STATIONS DURING THE PAST COUPLE OF HOURS. THERE
HAVE BEEN SOME LIMITED LIGHTNING STRIKES SOUTH OF OUR REGION BUT
NONE INDICATED IN OUR ZONES YET. THIS COULD CHANGE OVER THE NEXT
SEVERAL HOURS AS THE ACTIVITY MOVES INTO MORE FAVORABLE DYNAMICS
THAT COULD GENERATE THUNDERSTORM ACTIVITY THIS EVENING, WITH THE
SIERRA NEVADA MOUNTAINS HAVING THE BEST POTENTIAL.  AS THE UPPER
LOW MOVES EAST CHANCES WILL BE LIMITED TO THE SIERRA, MAINLY FOR
EARLY TUESDAY.  RIDGING OVER THE EASTERN PACIFIC AFTER THAT WILL
DRY  THE REMAINDER OF THE REGION AND WARM TEMPERATURES.  WE WILL
REMAIN DRY THROUGH THE WEEK.  FROM THIS WEEKEND THROUGH THE REST
OF THE EXTENDED PERIOD, UPPER LEVEL TROUGHING DIGGING SOUTH OVER
NORTHERN CALIFORNIA MIGHT BRING A FEW SHOWERS TO THE SHASTA AREA
AND COOL TEMPERATURES AGAIN. RANDY HARTLEY

&&

.AVIATION...
BROKEN CEILINGS AROUND 10,000, AND OVERCAST FROM 15,000 TO 20,000
ACROSS MOST AREAS WITH LIGHT RAINSHOWERS & ISOLATED THUNDERSTORMS
THROUGH THIS EVENING. POSSIBILITY OF THUNDERSTORMS WILL BE BETTER
ACROSS THE SIERRA TONIGHT. GUSTY WIND MAY ACCOMPANY THUNDERSTORMS.

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE

&&
Hazardous weather outlook, Sep 26, 6:00 AM PST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT MON SEP 26 2005

CAZ013>019-063-064-066>069-271400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT MON SEP 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A LOW PRESSURE AREA SPINNING OFF THE COAST OF CENTRAL CALIFORNIA IS
DRAWING IN SOME SUB-TROPICAL MOISTURE FROM THE SOUTH AND STEERING IT
NORTHWARD OVER INTERIOR NORTHERN CALIFORNIA. SCATTERED SHOWERS AND
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE SAN JOAQUIN
VALLEY AND PARTS OF THE MOTHERLODE AND WEST SLOPES OF THE SIERRA
NEVADA TODAY. THESE THUNDERSTORMS ARE EXPECTED TO CONTAIN CLOUD TO
GROUND LIGHTNING WITH SOME STORMS CAPABLE OF PRODUCING SOME LOCALIZE
FLOODING THIS AFTERNOON. FURTHER NORTH SLIGHT CHANCES AND CHANCES OF
SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR TODAY...MAINLY FOR THIS
AFTERNOON AND EVENING. THE BULK OF THE MOST ACTIVE PERIOD TODAY IS
EXPECTED THIS AFTERNOON AND EVENING.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, Sep 26, 3:00 PM PST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE SACRAMENTO CA
400 PM PDT MON SEP 26 2005

CAZ013>019-063-064-066>069-271200-
BURNEY BASIN / EASTERN SHASTA COUNTY-CARQUINEZ STRAIT AND DELTA-
CENTRAL SACRAMENTO VALLEY-CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-NORTHERN SACRAMENTO VALLEY-
NORTHERN SAN JOAQUIN VALLEY-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-SOUTHERN SACRAMENTO VALLEY-
WEST SLOPE NORTHERN SIERRA NEVADA-WESTERN PLUMAS COUNTY/LASSEN PARK-
400 PM PDT MON SEP 26 2005

...THUNDERSTORMS AND SHOWERS EXPECTED THROUGH TONIGHT...

A LOW PRESSURE AREA SPINNING OFF THE COAST OF CENTRAL CALIFORNIA IS
DRAWING IN SOME SUB-TROPICAL MOISTURE FROM THE SOUTH AND STEERING IT
NORTHWARD OVER INTERIOR NORTHERN CALIFORNIA. SHOWERS AND
THUNDERSTORMS ARE MOVING NORTH UP THE VALLEY AND OVER THE SIERRA.
THE SHOWERS AND THUNDERSTORMS SHOULD SPREAD NORTH INTO THIS EVENING.
AS THE ATMOSPHERE HAS MOISTENED UP SOME OF THE SHOWERS AND
THUNDERSTORMS MAY BRING LOCALLY HEAVY RAIN. THE THUNDERSTORMS MAY
ALSO CONTAIN BRIEF GUSTY WINDS ALONG WITH OCCASIONAL LIGHTNING.

MOTORISTS SHOULD BE PREPARED TO ENCOUNTER HAZARDOUS DRIVING
CONDITIONS AT TIMES THROUGH THE NIGHT. MOTORISTS SHOULD NEVER CROSS
FLOODED ROADWAYS BUT INSTEAD REMEMBER THE PHRASE TURN AROUND DONT
DROWN. THUNDERSTORMS WILL ALSO CONTAIN DANGEROUS CLOUD TO GROUND
LIGHTNING SO PERSONS OUTDOORS SHOULD TAKE SHELTER IF THREATENING
WEATHER APPROACHES.

HS
Local storm report, Sep 26, 5:16 PM PST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
616 PM PDT MON SEP 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             GROVELAND-BIG OAK FLAT  37.85N 120.20W
09/26/2005  0.88 INCH        TUOLUMNE           CA   PUBLIC

            TRAINED SPOTTER REPORTS DIME TO QUARTER SIZE HAIL IN
            GROVELAND.

&&

The radar

The Sacramento radar (KDAX), 146 km away, was scanning. The volume nearest the first event began at 02:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tuolumne

When
September 26, 6:08 PM PST to 6:11 PM PST
Where
Tuolumne County, Groveland
Measured
0.01 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
37.833, -120.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478846.